Send to:

Choose Destination
See comment in PubMed Commons below
Psychosom Med. 2008 May;70(4):450-5. doi: 10.1097/PSY.0b013e31816a74de. Epub 2008 Apr 23.

New onset depression following myocardial infarction predicts cardiac mortality.

Author information

  • 1Department of Psychiatry, Rawnsley Building, Manchester Royal Infirmary, Oxford Road, Manchester M13 9WL.



Studies investigating the effects of depression on mortality following myocardial infarction (MI) have produced heterogeneous findings. We report on a study investigating whether the timing of the onset of depression, with regard to the MI, affected its impact on subsequent cardiac mortality.


Five hundred and eighty-eight subjects admitted following MI underwent assessments of cardiac status, cardiac risk factors, and noncardiac illness. We identified separately subjects who were depressed before their MI (pre-MI depression) and those who developed depression in the 12 months after MI (new-onset depression), using a standardized questionnaire and a research interview. Patients dying of cardiac cause were identified during 8-year follow-up using information from death certificates.


Multivariate predictors of cardiac death during follow-up included: greater age (hazards ratio (HR) = 1.06, p = .007), previous angina (HR = 4.15, p < .0005), high Killip Class (HR = 2.21, p = .013), prescription of beta-blockers on discharge (HR = 0.37, p = .02), and new-onset depression (HR = 2.33, p = .038). Pre-MI depression did not convey any additional risk of cardiac mortality.


We have shown increased cardiac mortality in patients who develop depression after suffering MI. Further observational studies need to separate pre- and post-MI depression if we are to determine underlying mechanisms by which depression is associated with mortality following MI.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk